Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 141, NWS Atlanta, GA

June 19, 2018Bleckley County, Dodge County, Laurens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 19, 2018, 3:20 PM EDT for Bleckley County, Dodge County, Laurens County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 3:20 PM EDT (19:20 UTC)
Expired
Jun 19, 2018, 3:49 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bleckley County, GA, Dodge County, GA, Laurens County, GA

The radar

The Robins AFB radar (KJGX), 37 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS52 KFFC 191920
SVRFFC
GAC023-091-175-192000-
/O.NEW.KFFC.SV.W.0141.180619T1920Z-180619T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
320 PM EDT TUE JUN 19 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Laurens County in central Georgia...
  Northwestern Dodge County in central Georgia...
  Southeastern Bleckley County in central Georgia...

* Until 400 PM EDT.

* At 320 PM EDT, a severe thunderstorm was located over Yonkers, or 9
  miles east of Cochran, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chester, Dexter, Cadwell, Dubois, Gresston, Plainfield, Empire,
  Yonkers, Goldsboro, Rebie, Roddy and Rowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3247 8331 3251 8313 3241 8301 3226 8300
      3221 8323 3230 8334
TIME...MOT...LOC 1920Z 348DEG 3KT 3238 8319 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
722 
WWUS52 KFFC 191949
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
349 PM EDT TUE JUN 19 2018

GAC023-091-175-191959-
/O.CAN.KFFC.SV.W.0141.000000T0000Z-180619T2000Z/
Laurens GA-Dodge GA-Bleckley GA-
349 PM EDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAURENS...
NORTHWESTERN DODGE AND SOUTHEASTERN BLECKLEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3247 8331 3251 8313 3241 8301 3226 8300
      3221 8323 3230 8334
TIME...MOT...LOC 1943Z 348DEG 3KT 3236 8318 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:30 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 19, 1:30 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
130 PM EDT Tue Jun 19 2018

.Update...
No big changes for the forecast.

41

.PREV DISCUSSION... /Issued 424 AM EDT Tue Jun 19 2018/

SHORT TERM /Today through Wednesday/...
Current synoptic pattern early this morning is characterized by
longwave troughing across the western US...with center located
roughly across Montana. Downstream of this trough a ridge
encompasses much of the eastern 2/3rds of the country...with a
stronger belt of westerly flow and associated short wave trough
traversing New England. In the lower levels...an elongated frontal
boundary extends from New England westward thru the Midwest and
Central Plains. High pressure exists south of the front across most
of the Southern US...with a weak trough extending down the leeward
side of the Appalachians.

With the larger scale pattern in mind...large scale forcing for
descent should dominate the sensible weather pattern across the
Southeast. Although this is largely the case for today...evidence of
weak lingering vorticity at 700mb...weak sfc troughing...and strong
diurnal heating should still be able to produce isolated
thunderstorms this afternoon and evening. Think lift supplied by 700
vort and troughing will be best just south of the CWA...so POPs will
rely mostly on buoyancy generated by max heating. With better ridging
than yesterday...have kept POPs between 20-30 percent except in the
mtns where orographic enhancement may exist. Given flow is still
weak altho slightly better than yesterday-main thunderstorm hazards
should still be heavy rainfall and gusty winds within
downdrafts...as projected soundings indicate nice inverted V
signature and sfc-3km lapse rates between 8-9C/km. Activity should
wind down after sunset.

By Wednesday...tropical moisture associated with a slow moving
trough along the TX Coast will begin to be advected north into the
lower MS Valley with the help of Tuesday's Montana low as it glides
south across the Plains and ridge continues over Southeast. North
Georgia will be most vulnerable to increasing moisture from these
systems as mid level ridge influence begins to decrease. Could see
better afternoon thunderstorm activity across this region with
isolated diurnal activity expected elsewhere. Temps remain hot in
the 90s amidst upper 60s-lower 70s dewpoints thru the short term.

Kovacik

LONG TERM /Wednesday Night through Monday/...
Dominate broad upper level ridge begins to flatten out at the
beginning of the extended period as upper level trough approaches
from the northwest. Models are in better agreement with handling
the breakdown of the high and the influx of better moisture into
the region. Have continued to show increasing pop trend,
particularly over north Georgia, beginning Thursday, with likely
pops on Friday. Solutions continue to show that front associated
with the upper level low will push through the state by Saturday
morning, with the parent system remaining to the north. Best
moisture stays north of the state for the remainder of the
weekend, with seasonal pops returning into early week.

Temperatures remain warm through the extended period, and with
high relative humidity over the region, portions of central and
eastern Georgia could see heat index values in the low 100s. At
this time these values are below the Heat Advisory Criteria, but
anyone with outdoor activities should stay weather aware. Those
spending prolonged periods of time outdoors should take frequent
breaks and stay hydrated.

31

&&

.AVIATION...
18Z Update...
Afternoon cumulus developing should remain at vfr levels and
dissipate after 02z. Isolated showers and thunderstorms may affect
the taf sites but probability is low...so will wait and see how they
develop before including a tempo group. Winds should remain
northwest. Expect a repeat for tomorrow.

41

//ATL Confidence...18Z Update...
High on all forecast elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          95  74  95  73 /  20  10  20  10
Atlanta         92  75  92  75 /  30  10  20  10
Blairsville     87  66  86  67 /  30  10  30  20
Cartersville    92  71  92  71 /  20  10  20  20
Columbus        94  76  95  76 /  20  10  20  10
Gainesville     91  73  92  73 /  20  10  20  10
Macon           95  74  96  75 /  20  10  20  10
Rome            92  72  92  72 /  20  10  20  20
Peachtree City  93  73  94  73 /  20  10  20  10
Vidalia         94  75  95  76 /  20  20  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....31
AVIATION...41
Hazardous weather outlook, Jun 19, 4:31 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
431 AM EDT Tue Jun 19 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
431 AM EDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated thunderstorms are expected today, with the most coverage
expected during the afternoon and evening, and better chances over
the northeast Georgia mountains. Some storms could be strong with
an isolated severe storm or two possible. The main threats will
be isolated flooding from locally heavy rainfall, damaging winds,
and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of thunderstorms everyday for the next week,
mainly during the afternoon and evening hours. A few storms could
be strong to severe each day with strong wind gusts, frequent
lightning and isolated flooding from heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Special weather statement, Jun 19, 3:14 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT TUE JUN 19 2018

GAZ096-109-191945-
Bleckley GA-Dodge GA-
314 PM EDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR BLECKLEY AND NORTHWESTERN DODGE
COUNTIES UNTIL 345 PM EDT...

At 313 PM EDT...a strong thunderstorm was near Yonkers, or 9 miles
north of Eastman...moving south at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Eastman, Chester, Dubois, Gresston, Plainfield, Empire, Yonkers,
Roddy and Rowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3228 8334 3245 8329 3245 8315 3223 8304
      3218 8318
TIME...MOT...LOC 1913Z 353DEG 5KT 3233 8318

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:01 PM EDTSpecial Weather StatementFFCSchley, Sumter29 min
Jun 18, 9:19 PM EDTSpecial Weather StatementFFCMarion26 min
Jun 19, 3:14 PM EDTSpecial Weather StatementFFCDodge31 min
Jun 19, 4:12 PM EDTSpecial Weather StatementFFCGwinnett33 min
Jun 19, 4:26 PM EDTSpecial Weather StatementFFCPulaski34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.